Back to Journals » Hepatic Medicine: Evidence and Research » Volume 13

Anti-Tuberculosis Drug Induced Hepatotoxicity and Associated Factors among Tuberculosis Patients at Selected Hospitals, Ethiopia

Authors Molla Y, Wubetu M, Dessie B

Received 23 November 2020

Accepted for publication 15 December 2020

Published 28 January 2021 Volume 2021:13 Pages 1—8

DOI https://doi.org/10.2147/HMER.S290542

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 2

Editor who approved publication: Dr Gerry Lake-Bakaar


Yalew Molla, Muluken Wubetu, Bekalu Dessie

Pharmacy Department, Health Science College, Debre Markos University, Debre Markos, Ethiopia

Correspondence: Yalew Molla
Pharmacy Department, Debre Markos University, PO Box, 269, Debre Markos, Ethiopia
Email yalew.molla2009@gmail.com

Background: Tuberculosis caused by susceptible mycobacterium tuberculosis strains is effectively treated by the first-line anti-tuberculosis drugs. However, most antibacterial drugs are known to induce hepatotoxicity which may limit their adherence and hence lead to the development of mycobacterial drug resistance.
Objective: The aim of this study was to assess the incidence of anti-tuberculosis drug induced hepatotoxicity and associated factors among tuberculosis patients of Debre Markos, Mota, and Bichena Hospitals.
Methods: The prospective cross sectional-study was conducted in three hospitals of East Gojjam zone by taking blood samples of new tuberculosis patients every 2 weeks for 2 months to measure the elevation of liver proteins indicating liver toxicity from the onset of starting therapy. A semi-structured questionnaire was also used to collect the socio-demographic data and factors of anti-tubeculosis drug induced liver toxicity. To identify factors associated with drug induced hepatotoxicity, binary logistic regression followed by multivariate analysis was applied at a statistically significant level of P< 0.05.
Results: The incidence of hepatotoxicity among tuberculosis patients is 7.9%. Diagnosis of extrapulmonary tuberculosis, having comorbid disease, and old age are significantly associated (P< 0.05) with first-line antituberculosis drugs induced hepatotoxicity.
Conclusion: The incidence of hepatotoxicity is relatively high among tuberculosis patients taking first-line anti-tuberculosis drugs. Therefore, the liver function of patients with old age, comorbid diseases, and extrapulmonary tuberculosis should be regularly monitored to reduce the severity of drug-induced hepatotoxicity.

Keywords: anti-tuberculosis drugs, hepatotoxicity, tuberculosis

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]